It has been seen that drug overdoses have increased the rate of deaths either accidentally or intentionally.

Poisoning is another category which has been a great cause for accidental overdoses by prescription drugs, solid or liquid drugs, illicit drugs etc.

The greatest targets of this are mainly the people of age 20 to 64 mostly due to abusing medical prescriptions as oxycodone, hydrocodone, fentanyl, methadone etc. And there is a great need to solve the problem and saving lives.

Cause of Drug Overdoses

Drug overdoses occur when people take drugs in greater doses than recommended.

The higher the dose and longer its exposure in the body result in serious poisoning.

Different individuals react differently to drug overdoses.

And the treatment also differs from person to person based on individual needs.

No two individuals react similarly and need to be dealt with by professional help in such cases.

It can happen to anybody of any age. Crawling children may be exposed to this danger of they happen to reach any of the drugs accidentally and consume it as they have a tendency to take everything to mouth.

They may swallow drugs due to curiosity about the medicine in hand which is consumed by one of the family members. This happens in tender age only if any of the drugs are kept open and at reach accidentally.

Drug overdosing symptoms

The drug overdose symptoms vary from person to person. Some of the most common indications of an overdose are:

  • Raise in body temperature, pulse rate, blood pressure and also respiratory rate is observed. It is life endangering and demands to visit a doctor promptly.
  • Confusion, dizziness, sleepiness, are the other symptoms which can be seen in the person with overdoses of drugs. It can be extremely dangerous if the person breathes, he or she vomits into the lungs instead of vomiting out.
  • The person will be sweating or cold or hot or may be dry in extremes. such signs should be treated with high emergency especially for children who may not be aware of whatever may be happening to them.
  • Pain in the chest is usually seen in such situations which can seriously cause heart or lung damage. This may result in forceful, rapid, deep or slow breathing.
  • Diarrhea, pain nausea, and more. is possible. Blood in bowel movements and vomit is also possible.

Ways to prevent drug overdose

There are numerous ways to prevent yourself from suffering such fatal corollaries. These simple guidelines should be able to help you.

Always read carefully the labels:– Make certain you take your right amount of medication and not anything more. Many pills seem similar so do not depend on the appearances of the medication, interpret the label.

Follow the instructions of the doctor:– If the medication needs you to consume after you have eaten and in small amounts, don’t overdo it only because you believe it may be more efficient.

Check the expiry dates:– never take the drugs before confirming the expiry dates and dispose of them if you find them expired. Besides that, dispose of the ones that are unidentified as well.

Medicine is not to be shared:– If there is no pharmaceutical supervision, do not take that aren’t prescribed to you. The reason being everyone’s body is unique and react differently to another person.

Use a journal:

when seniors are taking prescribed medicine someone knowledgeable should be there to interpret since some of them usually suffer from memory lapses or loss. therefore jotting down dosage and named can help them read the correct way they should take.

Avoid drinking alcohol when on medication:

this can interfere with the functioning of the medicine hence can bring about poisoning or overdose where the swollen tablets may not dissolve. similarly under the influence of the alcohol wrong overdose may be unavoidable.

Be aware of “active ingredient:”

Before using a medicine to treat a medical condition, one should always check its active ingredients, which are usually mentioned at the top of the “Drug Facts” label. If an individual is consuming two different medicines having the same active ingredient, it implies that he or she is taking the double amount of the prescribed dose. In such cases, it is best to consult a doctor.

Know the person’s weight:

As a particular medicine is often used for treating the same health condition in an adult, infant and child, the prescribed dose varies for each. It is primarily determined based on various factors, such as age, weight, etc. In the case of children, it is particularly important to know the dose. One should ensure that the exact directions given by the doctor are followed to avoid any complications

Know the difference between teaspoon and tablespoon:– One should never hesitate to reconfirm with the doctor whenever any confusion related to the dosage of the medicine arises. Getting confused between tablespoon (T or tbsp) and a teaspoon (t or tsp) is common and highly dangerous as a tablespoon of medicine provides three times as much medicine as a teaspoon.

One should not use a kitchen spoon to measure the dosage of the drug, as it would never help in measuring the right amount of medicine. Drinking liquid medicine directly from the bottle is a big “no” as a person might end up having a dosage that’s double or triple the prescribed quantity.

Drug overdose tests

  1. Family and friends associate me be of information, may provide drug names and amount if seen.
  2. Specific drug residues may be tested and found in the blood and reasons for overdose.
  3. Sometimes a full blood screening of the patient may be taken.

Drug overdose treatment

  1. Sometimes stomach may be washed through pumping or gastric lavage to ride unabsorbed drugs.
  2. Cathartic may be given with activated charcoal to bide drugs together and prevent absorption and then removed with stool.
  3. During an emergency where an agitated patient may need physical restraint like sedating until drugs traces are removed, this may call for experienced and family members may not be allowed to for emotionalism as detoxification take place.
  4. Other treatment for certain medications someone may need to be given the antidote to reverse the effects. Therefore, if you’ll be able to provide the bottle of drug consumed it will be of great help to the doctors to give antidotes.

Specific drugs can be highly damaging to various organs too and can harm life in serious situations. If you notice any of these symptoms you should take the person to some professional help, emergency department or hospital near home immediately. Only doctors can detect the seriousness of the overdose and the side effects it may have caused.

The Ultimate Safety Guide to Drug Overdose